Cisplatin-induced autonomic neuropathy: does it really exist?

W P Vandertop, W B de Vries, N C Notermans, M J Nijsen, D J de Wildt, C A Tulleken, W H Gispen

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

The neurotoxic side-effects of cisplatin affect predominantly the large, myelinated fibres of peripheral nerves, leading to a sensory neuropathy. Several reports of cisplatin-associated autonomic neuropathy have been published. Autonomic dysfunction however, is caused by a neuropathy of small unmyelinated nerve fibres. By using the absolute pupil diameter as a parameter of autonomic nervous system function, we studied autonomic neuropathy in the eye of cisplatin-intoxicated rats. In addition, we examined autonomic cardiovascular function by measuring the change in heart rate (HR) and mean arterial blood pressure (MAP) in response to intravenous phenylephrine (PHE) and tyramine (TYR). No significant differences in mean pupil diameter developed in cisplatin-intoxicated rats (n = 12) in the course of 9 weeks (total cumulative dose cisplatin 18 mg/kg) compared with normal controls (n = 9) MANOVA, F1,19 = 0.88, P < 0.36). The PHE- and TYR-induced changes in MAP and HR were virtually the same in cisplatin-intoxicated rats when compared with normal controls. We conclude that cisplatin probably does not cause autonomic dysfunction, at least not in rats, in doses commonly used and which are known to cause a peripheral sensory neuropathy.

Original languageEnglish
Pages (from-to)53-60
Number of pages8
JournalJournal of Neuro-Oncology
Volume27
Issue number1
Publication statusPublished - Jan 1996

Cite this

Vandertop, W. P., de Vries, W. B., Notermans, N. C., Nijsen, M. J., de Wildt, D. J., Tulleken, C. A., & Gispen, W. H. (1996). Cisplatin-induced autonomic neuropathy: does it really exist? Journal of Neuro-Oncology, 27(1), 53-60.